What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 29, 10:31 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 29, 10:31 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1031 PM EST Sun Dec 29 2019
.UPDATE...
After coord with SPC and neighboring offices will not be issuing
any tornado watch unless things change dramatically. Could see a
few storms with weak rotation or wind gusts to 40 mph but no
severe storms are expected.
Also seeing an area of relatively unorganized convection
expanding over southwest GA which should move into parts of middle
GA. Have tweaked PoPs a bit. Rest of forecast and timing look
good.
SNELSON
&&
.PREV DISCUSSION... /Issued 701 PM EST Sun Dec 29 2019/
UPDATE...
Only minor tweaks to PoP timing and winds. Still appears like
relatively narrow line of SHRA with some TSRA will move thru area
quickly overnight. Sfc dewpoints this evening very close to
forecast so does not appear that CAPE will be higher than
expected in earlier SPC outlooks and model forecasts. Only small
chance for damaging winds or brief/weak tornado, mainly associated
with line.
Best guess for timing for line of strong/poss svr storms:
Rome........11PM-2AM
ATL metro...1AM-4AM
Columbus....1AM-4AM
Athens......2AM-5AM
Macon.......3AM-6AM
Dublin......5AM-8AM
SNELSON
PREV DISCUSSION... /Issued 200 PM EST Sun Dec 29 2019/
SHORT TERM /Tonight through Monday Night/...
This afternoon the forecast area remains situated in the prefrontal
warm sector ahead of an incoming cold front. Temperatures this
afternoon are thus running well above normal with widespread upper
60s and low-to-mid 70s despite mostly cloudy skies and scattered
light showers. These scattered light showers will persist through
the evening hours before a more marked increase in PoPs by late
evening as the cold front enters the forecast area.
The primary risk for severe thunderstorms remains to our west in
MS/western AL/south central TN through this evening as a developing
surface low lifts northward along the front from Mississippi into
Tennessee. For the local area, there remains a small but nonzero
risk of an isolated strong to severe thunderstorm as a line of
convection along the cold front pushes into the area late this
evening into the first half of tonight. Instability remains meager
and thus a big limiting factor. However, given strong shear ahead of
the front, the risk for isolated strong wind gusts or even a brief,
weak tornado cannot be ruled out, primarily along and north of a
Columbus to Forsyth to Washington line. The risk will gradually
diminish after 06z as the front and associated convective line
pushes eastward and continues to weaken. Forecast rainfall totals
overnight have tapered further, with any half inch totals relegated
to the mountains and generally under a quarter inch elsewhere.
Monday will bring rapidly clearing skies behind the front with
cooler temperatures beginning to filter into the forecast area. Even
so, afternoon temperatures as well as low temperatures Tuesday
morning will remain several degrees above seasonal normals.
RW
LONG TERM /Tuesday through Sunday/...
Did not deviate far from the previous trends through the extended
forecast period. Period starts out dry and cool (near normal
temperatures actually, but cool compared to recent temperatures) for
the front half of the upcoming workweek. Models in good agreement at
the onset of the period but diverge somewhat as the next system
approaches by the latter half of the week. ECMWF is much quicker/
more progressive with the late week system while the GFS is
deeper/slower. Current extended forecast grids represent a decent
compromise for now. HPC QPF has shifted the higher totals with this
system a bit north and west. Still looking at potentially 1.5-2.5" of
rain along and north of the I-85 corridor. Instability still looks
to be limited and I have kept thunder out of the weather grids for
now.
20
Previous LONG TERM Forecast Discussion /Monday Night through
Saturday/...
Little change in the long term forecast from previous nights.
Following the cold front, dry air behind the front will have moved
into the forecast area as surface high pressure from the southern
plains begins to slide back into the region, ultimately being
centered over Georgia on Wednesday afternoon. With subsidence from
the surface high and westerly flow aloft, skies are expected to be
mostly clear and limit the effect of the incoming cooler air mass
with highs staying in the 50s to lower 60s, near seasonal norms,
Tuesday and Wednesday.
Starting early Thursday, strong troughing reaching all the way into
northwestern Mexico will place the Southeast and Southern Plains
back into moist, southwest flow as low-level southerly flow brings
PWATS over an inch back to the forecast area and reintroduces precip
back into the forecast. The first round of rain is likely around a
lifting warm front with the second along a cold front on Friday
afternoon and evening, followed by the upper-level shortwave. Some
instability will be present but very limited. As the warm front
lifts, temperatures will begin to warm late Thursday with highs
rising into the 60s to mid 70s by Friday, about a 10-12 degree
increase from Thursday. The only significant inconsistency has been
the evolution of low-pressure system and the orientation of the
frontal boundaries and subsequent rain bands. If the shortwave trough
under-develops a low-level low-pressure system, a possibility of
several inches of rain along a narrow corridor may be possible in
north Georgia. Current 48-hour forecast accumulations from
Thursday morning to Saturday morning show 2-4 inches for North
Georgia, with locally higher amounts possible.
Thiem
AVIATION...
00Z Update...
Cigs expected to drop to near IFR after 03Z tonight before line of
SHRA moves through the state. SSE 8-12kt sfc winds will become SSW
then W with rapid clearing as line move through 06Z-09Z at ATL
metro airports and KCSG and slightly after at airports further
south and east. Isold TSRA also possible with the line of SHRA but
relatively low probability and brief duration precludes inclusion
in forecast.
//ATL Confidence...00Z Update...
Medium confidence on cig height and timing tonight.
High confidence on all other elements.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 56 61 39 54 / 60 10 0 0
Atlanta 52 57 38 53 / 50 10 0 0
Blairsville 46 53 33 48 / 80 10 5 0
Cartersville 49 56 36 52 / 80 10 0 0
Columbus 55 63 40 58 / 60 10 0 0
Gainesville 51 56 37 51 / 60 10 0 0
Macon 60 65 39 58 / 50 20 0 0
Rome 48 55 36 52 / 80 10 0 0
Peachtree City 52 59 37 55 / 60 10 0 0
Vidalia 67 69 42 60 / 40 30 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SNELSON
LONG TERM....30
AVIATION...SNELSON
Hazardous weather outlook, Dec 29, 11:00 AM EST, 14 hours 10 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1100 AM EST Sun Dec 29 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1100 AM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...This Afternoon and Tonight...
A line of showers, with a slight chance of thunderstorms, is
expected late this evening into Monday morning. Widespread severe
weather is not expected but isolated damaging wind gusts and even a
brief, weak tornado cannot be ruled out at this time, mainly north
of a line from Columbus to Forsyth and Washington.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
The next storm system will move through the area on Thursday and
Friday. Thunderstorm potential will be limited but two day rainfall
totals of two to four inches are currently expected for most of
north Georgia, which may cause flooding concerns for roadways, low-
lying areas and rapid-responding creeks, streams, and rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Dec 30, 12:03 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1203 AM EST Mon Dec 30 2019
GAZ011-012-019-300515-
Chattooga GA-Gordon GA-Floyd GA-
1203 AM EST Mon Dec 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTOOGA...SOUTHWESTERN
GORDON AND FLOYD COUNTIES UNTIL 1215 AM EST...
At 1203 AM EST...a strong thunderstorm was over Holland, or 9 miles
south of Summerville...moving northeast at 50 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Rome, Cave Spring, Shannon, Lyerly, Lindale, Tidings, Armuchee,
Coosa, Sugar Valley, Chattoogaville, Everett Springs, James H. Floyd
State Park and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3457 8500 3418 8517 3410 8542 3439 8549
TIME...MOT...LOC 0503Z 237DEG 44KT 3435 8539
WIND...40MPHSpecial weather statement, Dec 30, 12:16 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1216 AM EST Mon Dec 30 2019
GAZ002-004>007-011>013-019-020-300545-
Chattooga GA-Gilmer GA-Whitfield GA-Walker GA-Gordon GA-Bartow GA-
Pickens GA-Murray GA-Floyd GA-Fannin GA-
1216 AM EST Mon Dec 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...WESTERN
GILMER...WHITFIELD...SOUTHEASTERN WALKER...GORDON...NORTHWESTERN
BARTOW...NORTHWESTERN PICKENS...MURRAY...NORTHEASTERN FLOYD AND
NORTHWESTERN FANNIN COUNTIES UNTIL 1245 AM EST...
At 1216 AM EST...a line of strong thunderstorms was along a line
extending from Red Clay S.p. to near Cave Spring...and moving
northeast at 65 mph.
HAZARD...Winds up to 40 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Rome, Dalton, Calhoun, Chatsworth, Adairsville, Varnell, Eton, Tunnel
Hill, Cohutta, Resaca, Plainville, Shannon, Fairmount, Ranger,
Crandall, Pinson, Subligna, Jones Mill, Cohutta Wilderness and
Beaverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8435 3441 8470 3431 8534 3487 8504
3488 8501 3489 8502 3499 8497
TIME...MOT...LOC 0516Z 226DEG 58KT 3500 8493 3416 8540
WIND...40MPHSpecial weather statement, Dec 30, 12:30 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1230 AM EST Mon Dec 30 2019
GAZ085-097-098-107>109-300700-
Treutlen GA-Johnson GA-Wilcox GA-Laurens GA-Dodge GA-Pulaski GA-
1230 AM EST Mon Dec 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREUTLEN...
JOHNSON...WILCOX...LAURENS...DODGE AND SOUTHEASTERN PULASKI COUNTIES
UNTIL 200 AM EST...
At 1230 AM EST...a line of strong thunderstorms was along a line
extending from Harrison to Arabi...and moving northeast at 45 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Dublin, Eastman, Abbeville, Wrightsville, East Dublin, Chester,
Rochelle, Adrian, Dexter, Dudley, Cadwell, Rhine, Chauncey, Rentz,
Union, Kite, Spann, Plainfield, Cedar Grove and Rockledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3186 8356 3278 8290 3281 8280 3277 8277
3282 8253 3277 8247 3276 8243 3269 8250
3265 8247 3264 8251 3258 8259 3253 8256
3252 8259 3253 8259 3252 8260 3251 8265
3227 8276 3220 8288 3190 8321 3185 8318
TIME...MOT...LOC 0530Z 215DEG 39KT 3283 8274 3186 8375Special weather statement, Dec 30, 12:35 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1235 AM EST Mon Dec 30 2019
GAZ019-020-030-041-042-300600-
Polk GA-Haralson GA-Bartow GA-Carroll GA-Floyd GA-
1235 AM EST Mon Dec 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR POLK...HARALSON...SOUTHWESTERN
BARTOW...WESTERN CARROLL AND SOUTHERN FLOYD COUNTIES UNTIL 100 AM
EST...
At 1235 AM EST...a line of strong thunderstorms was along a line
extending from near Cave Spring to near Fosters Cross Roads...and
moving northeast at 60 mph.
HAZARD...40 to 50 mph wind and enhanced risk for downed trees.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects is expected. Trees can also
down more easily with already wet soil from previous
rainfall.
Some locations in the path of these storms include
Carrollton, Cedartown, Buchanan, Bremen, Temple, Rockmart, Euharlee,
Tallapoosa, Bowdon, Mount Zion, Aragon, Cave Spring, Kingston, Waco,
Taylorsville, Cassville, Esom Hill, John Tanner State Park, Blackjack
Mountain and Fish Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3431 8481 3395 8498 3395 8505 3388 8504
3372 8505 3369 8510 3343 8523 3343 8529
3411 8543
TIME...MOT...LOC 0535Z 240DEG 51KT 3405 8533 3339 8558
WIND...50MPHSpecial weather statement, Dec 30, 12:44 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1244 AM EST Mon Dec 30 2019
GAZ005>007-012-013-300615-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-Fannin GA-
1244 AM EST Mon Dec 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILMER...EASTERN GORDON...
NORTHWESTERN PICKENS...MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL
115 AM EST...
At 1244 AM EST...a line of strong thunderstorms was along a line
extending from near Parksville to near Adairsville...and moving
northeast at 65 mph.
HAZARD...40 to 50 mph wind and enhanced risk for downed trees.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects is expected. Trees can also
down more easily with already wet soil from previous
rainfall.
Some locations in the path of these storms include
Calhoun, Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay, Talking
Rock, Fairmount, Ranger, Crandall, Sumac, Jones Mill, Higdon, Redbud,
Gregory, Cohutta Wilderness, Epworth, Conasauga Lake, Cartecay and
Cherry Log.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8426 3453 8439 3440 8483 3440 8495
3438 8496 3439 8496 3499 8477
TIME...MOT...LOC 0544Z 224DEG 57KT 3506 8466 3442 8494
WIND...50MPHSpecial weather statement, Dec 30, 1:00 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
100 AM EST Mon Dec 30 2019
GAZ012-013-020-021-030>032-041>043-052-300630-
Polk GA-Douglas GA-Cobb GA-Cherokee GA-Gordon GA-Haralson GA-
Bartow GA-Carroll GA-Pickens GA-Heard GA-Paulding GA-
100 AM EST Mon Dec 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...WESTERN DOUGLAS...
NORTHWESTERN COBB...WESTERN CHEROKEE...SOUTHEASTERN GORDON...EASTERN
HARALSON...BARTOW...CARROLL...PICKENS...NORTHWESTERN HEARD AND
PAULDING COUNTIES UNTIL 130 AM EST...
At 1259 AM EST...a line of strong thunderstorms was along a line
extending from Kingston to near Tennant...and moving northeast at 65
mph.
HAZARD...40 to 50 mph wind and enhanced risk for downed trees.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects is expected. Trees can also
down more easily with already wet soil from previous
rainfall.
Some locations in the path of these storms include
Douglasville, Carrollton, Canton, Cartersville, Dallas, Jasper,
Buchanan, Kennesaw, Acworth, Villa Rica, Powder Springs, Bremen,
Adairsville, Temple, Rockmart, Euharlee, Hiram, Bowdon, Mount Zion
and Emerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3366 8526 3438 8491 3454 8434 3383 8472
3379 8472 3378 8475 3358 8486 3357 8481
3355 8483 3352 8482 3343 8494 3346 8498
3343 8501 3340 8501 3327 8526 3365 8534
TIME...MOT...LOC 0559Z 230DEG 56KT 3426 8495 3325 8543
WIND...50MPH